Zofran, often given to patients undergoing chemotherapy, may cause a “potentially fatal abnormal heart rhythm,” the FDA said in a safety announcement September 15. Those especially at risk include patients with underlying heart conditions (such as congestive heart failure or bradyarrhythmias), those with low levels of potassium and magnesium in the blood, and those taking other medications that may change the electrical activity of the heart. The FDA is requiring the manufacturer, GlaxoSmithKline, to test the safety of the drug’s effects on heart rhythms. The FDA’s recommendations to patients now on the drug:
Do not stop taking Zofran (ondansetron) without talking to your healthcare professional. Discuss any questions or concerns about Zofran (ondansetron) with your healthcare professional. While taking Zofran (ondansetron), your healthcare professional may occasionally order an electrocardiogram (ECG, EKG) to monitor your heart rate and rhythm. Seek immediate care if you experience an irregular heartbeat, shortness of breath, dizziness, or fainting while taking Zofran (ondansetron). Report any side effects you experience to the FDA MedWatch.